FDA Warns of Fentanyl Patch Poisoning

Protect children from accidental poisoning by making sure to properly dispose of skin patches that contain medicines. Food and Drug Administration officials issued a warning that young children have died or become ill from exposure to patches that contain fentanyl – a powerful opioid pain reliever that is used to treat patients who are in constant pain.

The fentanyl transdermal system – a patch marketed under the name Duragesic –  releases medication into the skin over the course of three days, according to a FDA news release. However, although the patch is worn for three days and then discarded, it may still contain more than 50 percent of the fentanyl.

Since 1997, 10 children have died from accidental exposure to fentanyl. Another 12 needed to be hospitalized.

FDA officials said children were able to find the used patches in the garbage.  Some applied the patch to their own skin; others swallowed the patch.

To properly dispose of fentanyl patches, patients should fold them in half so that both sides stick together. Unlike other medications, the patch should be flushed down the toilet. A single dose can be fatal for children.

For more information, visit the FDA website.

Speak Your Mind